Pennsylvania, 2018

Blizzard and Heavy Snow in Pennsylvania, March 2, 2018

March 2, 2018 · NWS BGM · 7 events in 7 counties and zones

A complex area of low pressure tracked from the Ohio Valley and southeast United States from the afternoon of the 1st and intensified into a major winter storm over Long Island by the morning of the 2nd. This intense winter storm remained nearly stationary until the late evening of the 2nd.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A complex area of low pressure tracked from the Ohio Valley and southeast United States from the afternoon of the 1st and intensified into a major winter storm over Long Island by the morning of the 2nd. This intense winter storm remained nearly stationary until the late evening of the 2nd. The storm brought rain at first to northeast Pennsylvania during the overnight hours the 2nd, which changed to snow by sunrise on the 2nd. The snow fell heavy at times through the day on the 2nd. High winds combined with the heavy snow in the afternoon leading to blizzard conditions in Wayne and Pike Counties of Pennsylvania. Winds were gusting to 50 mph. The rest of northeast Pennsylvania saw near blizzard conditions during this time. The snow tapered down in the evening as the winds continued to cause near whiteout conditions, knocking down numerous trees and power lines from Wayne to Pike Counties. There was an estimated 42,000 customers without power, especially in the Poconos. Power was out in some areas for more than one week. During the height of the storm, both Interstates 81 and 84 were closed. Snowfall totals ranged from 8 to 16 inches with up to 20 inches in Pike County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 2, 4:51 AM EST, 9 minutes earlier.

Area forecast discussion, Mar 2, 4:51 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
451 AM EST Fri Mar 2 2018

.SYNOPSIS...
A complex, significant winter storm will impact the forecast
area today into tonight. This storm will bring periods of heavy
snow and very strong gusty winds to the area. Near blizzard
conditions possible at times over the higher elevations. Colder
weather and scattered snow showers will continue into the weekend.
Dry and seasonable weather is expected for Sunday night and Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...

400 AM Update...

* High Impact winter storm will continue to affect the area
  through this evening.

Steady to occasionally heavy precipitation has now overspread
the entire area. Precipitation is in the form of snow now for
most locations, except the lower elevations in NE Pennsylvania,
where the transition to all snow should happen prior to daybreak.
Have already received reports of heavy snow accumulations (4-8"+)
over the western and northern portion of our forecast area.
Heavy snow bands are already beginning to setup along and East
of I-81 as Atlantic moisture wraps into the area.

Mid-level, 700mb low is evident over Central PA on the latest
GOES-E WV imagery. The primary surface low that was over western
PA yesterday evening is now quickly transferring energy to a
rapidly deepening coastal low just of the NJ coast. Latest
analysis has the surface low at 990mb as of 0300 LST. Leaned the
forecast toward the mesoscale models (4km NAM, RAP, HRRR) as
these were all in fairly good agreement...and seemed to potentially
have a better handle on the complex set up of this fast
evolving winter storm. The courser resolution global models
(GFS, CMC NH, ECMWF) seemed just a bit too far east with the
developing surface low...but were otherwise generally in line
with the mesoscale model guidance. By 0900 LST a 982mb surface
low is forecast to be located south of Long Island. The 700mb
low continues to strengthen as it slides off to the east, aided
by a 145kt jet at the 300mb level. The mid-level low then
captures the surface low basically in place (south of Long
Island) as the system becomes vertically stacked this afternoon.
The surface low may complete a small, counter-clockwise loop
deepening to around 975mb. The vertically stacked low pressure
system then slowly drifts off to the south and east, out to sea
by this evening.

Steady snow will fall at rates of 0.5-1.5" per hour across just
about the entire CWA through about 9 AM. Then, during the late
morning and afternoon hours the heaviest snowfall will become
focused basically along and east of Interstate 81...with lighter
snow and snow showers continuing west of an Auburn--Ithaca--
Towanda line. A strong influx of Atlantic moisture associated
with a highly anomalous 80-90kt jet at 850mb over New England
will allow heavy bands of snow to persist along and east of I-81
through this afternoon...and particularly intense bands could
periodically produce snowfall rates of 2-3"/hr. An intense area
of mid level frontogenetical forcing will allow a deformation
band of heavy snow to remain in place through much of the day
from Syracuse--Binghamton--Scranton and points east. Temperatures
will hold steady or even fall a few degrees through the
day...mainly 25-30F in the higher elevations and 28-33F in the
valleys. Snowfall rates begin to decrease after about 4 pm...but
snow showers and periods of light snow will persist into the
evening hours. Another aspect of this powerful storm system will
be the increasing winds. Winds shift out of the north-northwest
by mid to late morning....increase to 20-30 mph, with gusts
40-50 mph during the afternoon and early evening hours. This
will create areas of significant blow/drifting snow...with near
blizzard conditions possible at times over the higher terrain
today. Scattered power outages will also be a problem as the
initial snow is heavy/wet and will cling to the trees. Left
winter storm warnings in place as is for now. Did raise snow
totals to be more in line with what the mesoscale (4km NAM, RAP,
HRRR) models were indicating. In general this gives storm
totals of 10-18 inches east of I-81...with local amounts up to 2
feet in the Catskill mountains. West of I-81 snow totals will
be more in the 5-10 inch range...except 10-15 inches for the
higher elevations of Steuben and Yates counties. Chemung,
Bradford and Luzerne counties were a very tough forecast...as
these areas more or less missed out on the heavier snow band
associated with the primary low...and will also most likely miss
out on the heavier snow bands with the coastal low later today.
Also, surface temps are somewhat marginal for accumulating
snowfall in the valleys of these counties. For these
areas...snow totals will likely end up in the 3-8 inch range
(except far NE Luzerne county...which will see 8-12 inches).

Temperatures drop into the mid and upper 20s for tonight.
Northwest winds will remain gusty into the evening hours...but
then begin to decrease toward Saturday morning.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper low continues to drift slowly east over the Western
Atlantic. This will keep a gusty northerly flow over the area
Saturday. Limited wrap around moisture will bring some scattered
snow showers and flurries into early Sunday. Air is not all that
cold so the lake contribution will be small. Best chance for
activity will be over the higher terrain of central NY. High
pressure builds in later Sunday bringing lighter winds and drier
air. Previous discussion continues below.

Major winter storm will be situated well off the east coast by
Saturday morning but wrap around moisture will still bring a
chance for snow showers and flurries especially across central
New York. Boundary layer temperatures warm enough by afternoon
for mixed rain/snow showers. High will range in the middle to
upper 30s.

Saturday night/Sunday...
Saturday night, scattered flurries still possible across
central New York primarily west of I81 with some moisture
enhancement from Lake Ontario. Otherwise a dry period with high
pressure in the western Great Lakes building into the region.
Lows will range in the mid to upper 20s with highs Sunday in the
mid to upper 30s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Little change to the long term. Showers move in late Tuesday as
a mature low spins over the northern plains. Temperatures will
be marginal so mixed precipitation is expected. Overall, reading
will be above normal through the period. Previous discussion
below.

Medium range models are in fair agreement through the early part
of the forecast then diverge with the next system that comes out
of the mid west.

Sunday night through Monday night will be dry with seasonable
temperatures as an upper level ridge builds across the northeast
and surface high pressure noses down from eastern Canada.

Tuesday through Thursday will carry chance pops as low pressure
lifts into the eastern Great Lakes with a coastal system
developing near Delmarva along the triple point then tracking
northeast along the coast. Highs temperatures will gradually
cool down through the period but during the daylight hours
especially the precipitation will be a rain/snow mix.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
Most NY TAF sites have now or will shortly change to snow. This
will bring LIFR to all sites with moderate to heavy snow, and
eventually blowing snow, for the remainder of the nighttime
hours and into part of the day. At AVP, a few more hours of rain
and MVFR conditions with patchy IFR before the colder air
arrives and turns the precipitation there as well. Conditions
remain IFR through the day Friday, especially at the NY sites,
with continued snow and blowing snow, with wind gusts over 40
kts possible as the low deepens off the coast. Return to MVFR is
expected around or just after 00Z as the low moves off.

Outlook...

Friday night...Gradual improvement. Snow diminishing to snow
showers. Windy with some BLSN.

Saturday...VFR/MVFR in Scattered snow showers.

Sunday through Tuesday...VFR, though rain/mix and associated
incoming restrictions possible late Tuesday-Tuesday night.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 1 AM EST Saturday for PAZ038>040-
     043-044-047-048-072.
NY...Winter Storm Warning until 1 AM EST Saturday for NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...DGM/RRM
LONG TERM...DGM/RRM
AVIATION...DGM/DJP
Hazardous weather outlook, Mar 1, 3:57 PM EST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
357 PM EST Thu Mar 1 2018

NYZ009-018-036-037-044>046-055>057-062-PAZ039-040-048-072-022100-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Pike-Southern Wayne-
357 PM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 1 AM
EST SATURDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for reporting heavy snow amounts
late tonight through Friday.

PAZ038-043-044-047-022100-
Bradford-Wyoming-Lackawanna-Luzerne-
357 PM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 2 AM FRIDAY TO 1 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for reporting heavy snow amounts
late tonight through Friday.

NYZ015>017-022>025-022100-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
357 PM EST Thu Mar 1 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
SATURDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for reporting heavy snow amounts
tonight through Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 3 blizzard. Local standard time, as filed.

Blizzard, Northern Wayne

When
March 2, 5:00 AM EST to 11:00 PM EST
Where
Northern Wayne forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall combined with winds frequently gusting over 35 mph to create blizzard conditions. The winds were strongest during the afternoon and evening of the 2nd. There were trees knocked down along with power outages and considerable blowing and drifting snow. Whiteout conditions were common. Total snowfall ranged up to 20 inches.

Blizzard, Southern Wayne

When
March 2, 5:00 AM EST to 11:00 PM EST
Where
Southern Wayne forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall combined with winds frequently gusting over 35 mph to create blizzard conditions. The winds were strongest during the afternoon and evening of the 2nd. There were trees knocked down along with power outages and considerable blowing and drifting snow. Whiteout conditions were common. Total snowfall ranged up to 20 inches.

Heavy Snow, Susquehanna

When
March 2, 5:00 AM EST to 11:00 PM EST
Where
Susquehanna forecast zone
Reported by
Trained Spotter
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall accumulated between 12 and 20 inches. High winds caused near blizzard conditions at times and scattered power outages.

Blizzard, Pike

When
March 2, 7:00 AM EST to 11:00 PM EST
Where
Pike forecast zone
Property damage
$400,000
Reported by
Trained Spotter
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snowfall combined with winds frequently gusting over 35 mph to create blizzard conditions. The winds were strongest during the afternoon and evening of the 2nd. There were trees knocked down along with power outages and considerable blowing and drifting snow. Whiteout conditions were common. Total snowfall ranged up to 20 inches.

Heavy Snow, Lackawanna

When
March 2, 7:00 AM EST to 11:00 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snowfall accumulated between 6 and 12 inches. High winds caused near blizzard conditions at times and scattered power outages.

Heavy Snow, Wyoming

When
March 2, 7:00 AM EST to 11:00 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snowfall accumulated around 10 inches.

Heavy Snow, Luzerne

When
March 2, 8:00 AM EST to 11:00 PM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snowfall accumulated between 6 and 12 inches. High winds caused near blizzard conditions at times and scattered power outages.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747899, 747900, 747903, 747896, 747901, 747904, 747902.